Lake Superior, 2003Waterspout in Lake Superior, September 30, 2003
September 30, 2003 · NWS MQT · 1 event in 1 county or zone
1 waterspout, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 30, 10:03 AM EST, 12 minutes earlier.
Area forecast discussion, Sep 30, 10:03 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1103 AM EDT TUE SEP 30 2003
WATER VAPOR IMAGERY AND RUC/ETA SHOWING A CLOSED LOW EMBEDDED IN A
LONGWAVE TROUGH OVER ONTARIO AND THE UPPER GREAT LAKES REGION. A
NUMBER OF WEAK SHORTWAVE ARE ROTATING THROUGH THE BASE OF THIS
TROUGH. THE FIRST IS OVER THE U.P. THIS MORNING GENERATING SCATTERED
SHOWERS. COLD AIR ADVECTING OVER THE REGION ON THE BACK SIDE OF THE
TROUGH IS LOWERING THE 850MB TEMPERATURE TO -7C WHEREAS THE LAKE
SURFACE TEMPERATURE REMAINS +8C. THIS SUGGEST A DELTA-T THAT IS
CONDUCIVE TO LAKE EFFECT SNOWS...WHICH IS BEING GENERATE OVER THE
NORTHERN U.P. A LAKE EFFECT SNOW BAND EXTENDS FROM MANITOU ISLAND TO
THE PICTURE ROCK AREA.
RUC/ETA SHOWING THE DELTA-TS WILL REMAIN AROUND 13C THIS AFTERNOON.
900-800MB RH WILL BE AROUND 80 PERCENT THROUGH THE AFTERNOON. LOW
LEVEL CONVERGENCE WILL BE WEAK THIS AFTERNOON. HOWEVER...WITH THE
DELTA-TS...THE SHORTWAVE OVER THE FORECAST AREA...AND AVAILABLE LOW
LEVEL MOISTURE...LAKE EFFECT PRECIPITATION WILL CONTINUE THROUGH
THE AFTERNOON. SOUNDING FORECASTS SHOWING ON A SHALLOW LAYER OF
ABOVE FREEZING TEMPERATURES NEAR THE SURFACE. THIS SHOULD BE WARM
ENOUGH TO MELT SOME OF THE SNOW. A SCATTERED MIX OF RAIN AND SNOW
WILL CONTINUE OVER THE NORTH PART OF THE AREA THIS AFTERNOON. A FEW
OF THE COUNTIES ARE SHOWING TEMPERATURES A LITTLE ABOVE
GUIDANCE...SO WILL TWEAK A FEW TEMPERATURES.
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
DLG
Hazardous weather outlook, Sep 30, 4:35 AM EST, 5 hours 40 minutes before
MIZ001>007-009>014-084-085-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
535 AM EDT TUE SEP 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED RAIN AND SNOW SHOWERS TODAY WILL CHANGE TO NUMEROUS SNOW
SHOWERS TONIGHT OVER THE HIGHER TERRAIN OF THE WESTERN HALF OF UPPER
MICHIGAN. SNOW ACCUMULATIONS OF UP TO TWO INCHES ARE POSSIBLE BY
LATE TONIGHT. TEMPERATURES WILL FALL BELOW FREEZING TONIGHT OVER
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL UPPER MICHIGAN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW SHOWERS WILL PRODUCE MINOR SNOW ACCUMULATIONS OVER HIGHER
TERRAIN AREAS WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)
JLA
Waterspout, Munising to Grand Marais Mi
- When
- September 30, 10:15 AM EST to 10:17 AM EST
- Where
- Munising to Grand Marais Mi marine zone, 2 mi NE of Grand Is. Harbor Lt
- Reported by
- GENERAL PUBLIC
Two waterspouts were sighted just northeast of the North Light on Grand Island. These waterspouts were formed by very cold air flowing over the relatively warmer waters of central Lake Superior.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Lake Huron, September 30, 20034 events
- High Wind in Alaska, September 30, 200376 kt wind · 2 events
- High Wind in Alaska, September 30, 200362 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, September 30, 20031 event
- Wildfire in Hawaii, September 30, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336830.